Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 12, 2003, 8:25 PM EDT for Fauquier County, Loudoun County, Virginia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 8:25 PM EDT (00:25 UTC)
- Expired
- Jun 12, 2003, 10:15 PM EDT
- In force
- 110 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Fauquier County, VA, Loudoun County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 130026
FFWLWX
VAC061-107-130215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT THU JUN 12 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED A
* FLASH FLOOD WARNING FOR
NORTHERN FAUQUIER COUNTY IN NORTHERN VIRGINIA
LOUDOUN COUNTY IN NORTHERN VIRGINIA
* UNTIL 1015 PM EDT.
* FLOODING HAS BEEN REPORTED BY COUNTY OFFICIALS ACROSS NORTHERN
FAUQUIER AND LOUDOUN COUNTIES...FROM DELAPLANE AND THE PLAINS
EASTWARD TO DULLES AND STERLING. SHOWERS WILL CONTINUE ACROSS THE
AREA THROUGH 10PM...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. BETWEEN
TWO AND THREE AND A HALF INCHES OF RAIN HAS FALLEN ACROSS THE
AREA...WITH ANOTHER INCH TO AN INCH AND A HALF EXPECTED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3909 7788 3893 7801 3890 7776 3895 7752
3904 7742 3918 7757
$$
HTS1 follow-up statement
000 WGUS71 KLWX 130217 FFSLWX VAC061-107-130245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1016 PM EDT THU JUN 12 2003 ...FLASH FLOOD WARNING HAS EXPIRED FOR FAUQUIER AND LOUDOUN COUNTIES... THUNDERSTORMS WHICH HAD PRODUCED TORRENTIAL RAINS EARLIER THIS EVENING HAVE MOVED WELL TO THE EAST. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA THROUGH MIDNIGHT. HOWEVER... RAINFALL RATES ARE EXPECTED TO BE MUCH LESS...WITH LOCAL AREAS RECEIVING UP TO A HALF INCH...AND MOST LOCATIONS RECEIVING LESS THAN A QUARTER INCH. THUS...THE FLASH FLOOD WARNINGS FOR THE AREA HAVE BEEN ALLOWED TO EXPIRE. SOME LOW-LYING AREAS MAY STILL BE EXPERIENCING PONDING OF WATER. MOTORISTS SHOULD BE ALERT. IN ADDITION...STREAMS AND CREEKS WILL BE RUNNING HIGH AND FAST. DO NOT CROSS THROUGH WATER OF AN UNKNOWN DEPTH. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:00 PM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 12, 2:00 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.Hazardous weather outlook, Jun 12, 11:35 AM EDT, 8 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND. RDH
In the hours before
Local storm report, Jun 12, 3:46 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM CHARLES TOWN WV WIND DAMAGE
06/12/03 JEFFERSON TREES DOWN REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 12, 4:56 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM WARRENTON VA WIND DAMAGE
06/12/03 FAUQUIER LARGE LIMBS DOWN IN
WARRENTON
0415 PM GREENWICH VA WIND DAMAGE
06/12/03 PRINCE WILLIAM TREES DOWNED LAW
ENFORCEMENT REPORT.Local storm report, Jun 12, 6:02 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COUNTY WIDE VA WIND DAMAGE
06/12/03 KING GEORGE MANY TREES DOWNED.
EMERGENCY SERVICES
REPORT.
0523 PM COMPTON MD WIND DAMAGE
06/12/03 ST. MARYS TREE DOWNED ON A HOUSE.
911 CENTER REPORTLocal storm report, Jun 12, 6:26 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM GREENBELT MD WIND DAMAGE
06/12/03 PRINCE GEORGES TREES DOWN ON THE
BALTIMORE WASHINGTON
PARKWAY. SPOTTER REPORT.
0615 PM CHEVERLY MD WIND DAMAGE
06/12/03 PRINCE GEORGES TREES DOWN ON THE
BALTIMORE WASHINGTON
PARKWAY NEAR MD 410.
SPOTTER REPORTLocal storm report, Jun 12, 6:34 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM ALEXANDRIA VA WIND DAMAGE
06/12/03 ALEXANDRIA SOME TREES DOWN AND ROOF
DAMAGE. 911 CENTER
REPORT.
0545 PM NEW MARKET MD WIND DAMAGE
06/12/03 FREDERICK 30 TO 40 TREES DOWN IN
NEW MARKET. SPOTTER
REPORT.Local storm report, Jun 12, 6:44 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 2W MECHANICSVILLE MD WIND DAMAGE
06/12/03 ST. MARYS TREES DOWN IN THOMPSONS
CORNER.
0545 PM WASHINGTON DC WIND DAMAGE
06/12/03 DISTRICT OF COLUMBIA SEVERAL TREES DOWN AND 2
ROOFS COLLAPSED.
EMERGENCY MANAGEMENT
REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:21 PM EDT | Flash Flood Warning | LWX | Shenandoah | 3 hr |
| Jun 13, 5:08 PM EDT | Flash Flood Warning | LWX | Warren | 3 hr |
| Jun 13, 6:39 PM EDT | Flash Flood Warning | LWX | Orange | 3 hr |
| Jun 13, 7:16 PM EDT | Special Marine Warning | LWX | 29 min | |
| Jun 13, 7:53 PM EDT | Special Marine Warning | LWX | 37 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.